Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 2, NWS Billings, MT

January 27, 2012Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this high wind watch at Jan 27, 2012, 1:00 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 28, 2012, 9:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 27, 2012, 1:00 PM MST (20:00 UTC)
In effect from
Jan 28, 2012, 9:00 PM MST
Expired
Jan 28, 2012, 3:28 AM MST
In force
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WWUS75 KBYZ 272000
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
100 PM MST FRI JAN 27 2012

..DEEPENING LOW PRESSURE ACROSS EASTERN MONTANA COMBINED WITH HIGH
PRESSURE OVER EASTERN IDAHO COULD BRING VERY STRONG WINDS TO THE
UPPER YELLOWSTONE AND UPPER STILLWATER VALLEYS LATE SATURDAY
EVENING THROUGH SUNDAY EVENING.

MTZ065-066-282000-
/O.NEW.KBYZ.HW.A.0002.120129T0400Z-120130T0400Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
100 PM MST FRI JAN 27 2012

...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
EVENING. 

* TIMING...STRONG SOUTHWEST WINDS WILL BE POSSIBLE FROM LATE
  SATURDAY EVENING THROUGH SUNDAY EVENING. 

* IMPACTS...DANGEROUS CROSSWINDS CAN BE EXPECTED IN THE LIVINGSTON
  AND NYE AREAS...ESPECIALLY ALONG I-90 BETWEEN LIVINGSTON AND BIG
  TIMBER...AS WELL AS COUNTRY ROADS ALONG THE BEARTOOTH FOOTHILLS. 

* WINDS...STRONG SOUTHWEST WINDS OF 35 TO 50 MPH WITH OCCASIONAL
  GUSTS OVER 70 MPH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ041-282000-
/O.NEW.KBYZ.HW.A.0002.120129T0400Z-120130T0400Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
100 PM MST FRI JAN 27 2012

...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
EVENING. 

* TIMING...STRONG SOUTHWEST WINDS WILL BE POSSIBLE FROM LATE
  SATURDAY EVENING THROUGH SUNDAY EVENING. 

* IMPACTS...EXPECT DANGEROUS CROSS WINDS ON INTERSTATE 90 NEAR BIG
  TIMBER...AS WELL AS HIGHWAY 191 FROM BIG TIMBER NORTH TO THE
  SWEET GRASS COUNTY LINE.

* WINDS...STRONG SOUTHWEST TO WEST WINDS OF 35 TO 50 MPH WITH
  OCCASIONAL GUSTS OVER 70 MPH WILL BE POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

HOOLEY
1 follow-up statement
367 
WWUS75 KBYZ 281028
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
328 AM MST SAT JAN 28 2012

.AN EXTENDED PERIOD OF STRONG WINDS IS EXPECTED TO AFFECT AREAS OF 
SOUTH CENTRAL MONTANA TONIGHT THROUGH SUNDAY NIGHT. THIS WILL
CREATE VERY DIFFICULT DRIVING CONDITIONS ALONG INTERSTATE 90 AT
TIMES THIS WEEKEND. 

MTZ065-291300-
/O.UPG.KBYZ.HW.A.0002.120129T0400Z-120130T0400Z/
/O.NEW.KBYZ.HW.W.0004.120129T0000Z-120130T1200Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
328 AM MST SAT JAN 28 2012

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
MST MONDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST
MONDAY. 

* TIMING...SOUTHWEST WINDS WILL INCREASE THROUGH THE DAY AND
  BECOME VERY STRONG TONIGHT THROUGH SUNDAY NIGHT. THE STRONGEST
  WINDS ARE EXPECTED TO OCCUR FROM 10 PM TONIGHT THROUGH NOON
  SUNDAY. 

* IMPACTS...DANGEROUS CROSSWINDS SHOULD BE EXPECTED ALONG THE I-90
  CORRIDOR FROM LIVINGSTON TO BIG TIMBER.

* WINDS...STRONG SOUTHWEST WINDS OF 35 TO 50 MPH WITH OCCASIONAL
  GUSTS OVER 70 MPH ARE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTREME 
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ066-291300-
/O.UPG.KBYZ.HW.A.0002.120129T0400Z-120130T0400Z/
/O.NEW.KBYZ.HW.W.0004.120129T0000Z-120130T1200Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
328 AM MST SAT JAN 28 2012

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
MST MONDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST
MONDAY. 

* TIMING...VERY STRONG WINDS WILL DEVELOP TONIGHT AND CONTINUE
  THROUGH SUNDAY NIGHT. THE STRONGEST WINDS WILL OCCUR FROM 10 PM
  THIS EVENING THROUGH NOON SUNDAY. WINDS WILL DECREASE BY LATE
  SUNDAY NIGHT.

* IMPACTS...EXPECT DANGEROUS CROSSWINDS ON COUNTRY ROADS ALONG THE
  BEARTOOTH FOOTHILLS.

* WINDS...EXPECT SOUTHWEST WINDS OF 35 TO 50 MPH WITH OCCASIONAL
  GUSTS OVER 70 MPH FROM NYE TO THE STILLWATER MINE SOUTH OF NYE.
  SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST ROSEBUD CREEK
  SOUTH OF FIDDLER CREEK ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE EXTREME
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ041-291300-
/O.UPG.KBYZ.HW.A.0002.120129T0400Z-120130T0400Z/
/O.NEW.KBYZ.HW.W.0004.120129T0000Z-120130T1200Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
328 AM MST SAT JAN 28 2012

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
MST MONDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST
MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...STRONG SOUTHWEST WINDS WILL DEVELOP LATE THIS AFTERNOON
  AND CONTINUE AT TIMES THROUGH SUNDAY NIGHT. THE STRONGEST WINDS
  ARE EXPECTED TO OCCUR LATE THIS EVENING THROUGH SUNDAY.

* IMPACTS...EXPECT DANGEROUS CROSS WINDS ON INTERSTATE 90 NEAR
  BIG TIMBER...AS WELL AS ALONG HIGHWAY 191 FROM BIG TIMBER NORTH
  TO THE SWEET GRASS COUNTY LINE.

* WINDS...STRONG WESTERLY WINDS OF 30 TO 50 MPH WITH OCCASIONAL
  GUSTS TO NEAR 65 MPH ARE EXPECTED. THE STRONGEST WINDS WILL BE
  IN THE BIG TIMBER VICINITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Jan 27, 9:49 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jan 27, 9:49 AM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
949 AM MST FRI JAN 27 2012

.MORNING UPDATE...

UNSTABLE NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE FORECAST
AREA TODAY. STEEP LAPSE RATES ALONG WITH A WEAK DISTURBANCE ALOFT
CURRENTLY ALONG AND EAST OF A RYEGATE TO BILLINGS TO SHERIDAN
LINE. SOME BANDED CONVECTIVE SNOW SHOWERS DEVELOPED DURING THE
PRE-DAWN HOURS OVER MUSSELSHELL...EASTERN YELLOWSTONE AND
TREASURE COUNTIES AND HAVE DRIFTED SOUTHEAST INTO BIG HORN AND
SHERIDAN COUNTIES DURING THE PAST COUPLE HOURS. THESE HAVE
RESULTED IN A QUICK DUSTING TO AROUND AN INCH OF SNOW ALONG WITH
GUSTY WINDS AND REDUCED VISIBILITIES. HAVE BEEN COVERING THESE
AREAS WITH NOWCASTS. RADAR SHOWING BULK OF ACTIVITY QUICKLY
MOVING SOUTHEAST WITH JUST MAINLY ISOLATED SNOW SHOWERS AROUND
THE AREA. HEAVIEST ACTIVITY OVER SHERIDAN COUNTY IS EXPECTED TO
MOVE OUT OF THAT AREA WITHIN AN HOUR.

UNSTABLE ATMOSPHERE WILL CONTINUE THROUGH THIS AFTERNOON SO HAVE
ADDED A CHANCE FOR RAIN AND SNOW SHOWERS FROM BILLINGS EASTWARD
TODAY. GUSTY DOWNSLOPE WINDS WEST OF BILLINGS WILL HINDER ANY
SHOWER ACTIVITY FOR THOSE AREAS. GUSTY NORTHWEST WINDS FROM
BILLINGS EASTWARD WILL CONTINUE THROUGHOUT THE DAY. HIGH
TEMPERATURES WILL BE ABOUT 10 TO 15 DEGREES COOLER TODAY THAN
THURSDAY. NEXT WEATHER FEATURE WILL BE THE POSSIBILITY OF HIGH
WINDS SATURDAY NIGHT THROUGH SUNDAY FROM BIG TIMBER WEST AND
SOUTH TO THE FOOTHILLS. WILL BE TACKLING THIS ISSUE FOR THE
AFTERNOON PACKAGE. UPDATED FORECAST ALREADY SENT. HOOLEY

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

LONG TERM MODELS STILL HAVE CONSIDERABLE DIFFERENCES FROM THE
MIDDLE OF NEXT WEEK ON. IN ADDITION THEY DIFFER ON TIMING OF SHORT
WAVES EARLY IN THE WEEK SOMEWHAT AS WELL. AS A RESULT...CONFIDENCE
BELOW AVERAGE FOR THIS EXTENDED FORECAST. ONE THING THOUGH WE ARE
CONFIDENT ABOUT...THERE SHOULD NOT BE ANY COLD AIR INTRUSIONS AT
LEAST THROUGH MID WEEK...AND A BIG SNOW EVENT DOES SEEM VERY
LIKELY THROUGH MOST OF NEXT WEEK EITHER.

MODELS AGREE THAT THE FIRST HALF OF THE WEEK WILL GENERALLY BE
FAST PROGRESSIVE FLOW. AFTER THAT...THE GFS TRIES TO TRANSITION TO
A RIDGE OVER THE ROCKIES WHILE THE ECMWF KEEPS THE RIDGE AXIS
FURTHER WEST AND STRONG NORTHERLY FLOW OVER OUR FORECAST AREA WITH
THE POTENTIAL OF SOME BACK DOOR COLD AIR BY FRIDAY. CLIMATOLOGY
WISE THE ECMWF LOOKS BEST...BUT THE ECMWF SEEMS TO HAVE TRENDED
JUST EVER SO SLIGHTLY TOWARD THE GFS SINCE THE 12Z CYCLE RUN.
DECIDED NOT TO MAKE ANY SIGNIFICANT CHANGES TO THE GOING FORECAST
TO PREVENT FLIP FLOPS FOR NOW.

LOOK FOR WINDY PATTERN TO CONTINUE IN THE WEST...AND GENERALLY
ABOVE NORMAL TEMPERATURES ACROSS THE BOARD...AT LEAST THROUGH THE
MIDDLE OF NEXT WEEK. BT

&&

.AVIATION...

SNOW SHOWERS WILL IMPACT THE REGION THROUGH MIDDAY BEFORE EXITING
TO THE EAST AND SOUTH IN THE AFTERNOON. LOCAL IFR/VLIFR WILL
POSSIBLE THROUGH 19Z...ESPECIALLY FROM KBIL TO KSHR...WITH
IMPROVING CEILINGS/VISIBILITY AFTER THAT. GUSTY W-NW WINDS OF
25-35 KTS CAN BE EXPECTED AT TIMES TODAY. INTERMITTENT MOUNTAIN
OBSCURATIONS ARE POSSIBLE THROUGH THE DAY. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 036 020/036 024/051 031/046 025/045 025/041 025/042
    3/J 00/N    02/W    02/W    21/B    21/B    12/W
LVM 031 016/033 027/050 030/046 024/044 024/042 024/040
    1/N 01/N    12/W    02/W    21/B    22/J    12/W
HDN 037 014/036 019/047 025/046 021/043 019/043 021/042
    7/W 00/B    02/W    02/W    21/B    11/B    12/W
MLS 033 014/032 015/048 025/047 021/041 020/040 023/040
    3/J 00/N    02/W    01/B    21/B    11/B    11/B
4BQ 034 014/033 013/048 025/046 022/042 020/041 022/041
    3/J 00/N    02/W    12/W    31/B    11/B    11/B
BHK 030 012/028 011/045 023/044 023/039 017/039 020/038
    3/J 01/N    03/W    01/B    31/B    01/B    11/B
SHR 032 012/033 019/050 025/046 020/043 019/041 020/041
    7/J 00/B    02/W    12/W    31/B    12/J    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 27, 4:40 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
440 AM MST FRI JAN 27 2012

MTZ029>033-035>039-042-057-058-WYZ098-099-281145-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-EASTERN CARBON-
GOLDEN VALLEY-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
440 AM MST FRI JAN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-034-040-041-056-063>068-281145-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-NORTHERN PARK-
NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
440 AM MST FRI JAN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TO IMPACT THE INTERSTATE
90 CORRIDOR FROM BIG TIMBER TO LIVINGSTON SATURDAY NIGHT THROUGH
SUNDAY. IN ADDITION...STRONG WINDS WILL DEVELOP IN THE NYE AREA
AND POSSIBLY FROM BIG TIMBER TO JUDITH GAP ALONG HIGHWAY 191.
DRIVING IN THESE AREAS MAY BECOME DIFFICULT DUE TO DANGEROUS
CROSS WINDS AND GUSTS OVER 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.